Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 43, NWS Quad Cities, IA

May 8, 2003Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2003, 9:30 PM CDT for Warren County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 9:30 PM CDT (02:30 UTC)
Expired
May 8, 2003, 10:00 PM CDT
In force
30 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Warren County, IL

The radar

The Quad Cities radar (KDVN), 76 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 9:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS53 KDVN 090230
SVRDVN
ILC187-090300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
929 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS REISSUED AND EXTENDED

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1000 PM CDT

* AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTHWEST OF CAMERON...
  OR 4 MILES EAST OF MONMOUTH...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   COLDBROOK BY 930 PM CDT.

THIS STORM HAS A LONG HISTORY OF PRODUCING TENNIS BALL TO BASEBALL SIZED
HAIL OR GREATER.  THIS SEVERE THUNDERSTORM IS CURRENTLY CAPABLE OF 
PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS OR 1.75 INCHES IN 
DIAMETER. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR 
ROOM OR BASEMENT UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY
MORNING FOR EASTERN IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST
MISSOURI. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
300 AM CDT FRIDAY MORNING FOR NORTHEASTERN IOWA AND NORTHWESTERN
ILLINOIS.

THIS REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT UNTIL
930 PM CDT.

LAT...LON 4093 9072 4080 9055 4090 9042 4106 9053

$$

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:52 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 8, 4:52 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED CODING AT BOTTOM
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 PM CDT THU MAY 8 2003

BAND OF SHOWERS AND A FEW THUNDERSTORMS FINALLY MANAGING TO DROP
PRECIPITATION ACROSS THE CWA. THIS PRECIP FORMED OFF OF THE 850MB
FRONT...WITH THE SURFACE FRONT STILL ACROSS CENTRAL KS/MO AS OF
18Z. THE SURFACE FRONT IS LIGHTING UP NOW...WITH SOME PRETTY
SIGNIFICANT STORMS APPARENT ON SATELLITE AND RADAR IMAGERY.  UPPER
LEVELS ANALYSIS INDICATING THE STRONG LOW LEVEL JET HELPING TO FIRE
CONVECTION EXTENDING FROM SOUTHERN TX TO EASTERN KS...WITH PLENTY OF
MOISTURE HAVING STREAMED UP OVER MUCH OF THE MIDWEST.  500MB TROUGH
STILL OVER THE ROCKIES...BUT SOME PRETTY SIGNIFICANT SHORT WAVES
MOVING OUT OF THE ROCKIES TO OVER KANSAS...AGAIN ASSISITING
CONVECTION THERE.

MAIN CONCERNS THIS FORECAST INCLUDE THUNDERSTORM TIMING TONIGHT
THROUGH SATURDAY...WITH ATTENDANT SEVERE AND FLOODING CONCERNS.

12Z MODELS APPEAR TO HAVE INITIALIZED REASONABLY WELL THIS MORNING...
WITH BETTER AGREEMENT THROUGH THE PERIOD THAN ON YESTERDAYS RUNS.
ETA IS STILL MORE PROGRESSIVE AT 500 MB THAN THE OTHER MODELS...EVEN
TO THE POINT OF BEING THE ODD ONE OUT BY 36 HRS.   HOWEVER...SURFACE
FEATURES ARE VERY CLOSE...AND NGM APPEARS TO BE THE ODD ONE OUT
THEN WITH ITS TOO FAR INTO THE COLD AIR BIAS.  WILL BE GOING WITH A
BLEND BETWEEN MODELS FOR THIS FORECAST.

DUE TO 3 HOUR FFG VALUES BETWEEN 1.5 TO AROUND 2 INCHES...
WIDESPREAD HEAVY RAINFALL OF BETWEEN .75 AND 1.5 DUE IN...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE OF UP TO 3 INCHES...HAVE DECIDED TO
GO WITH A FLOOD WATCH TONIGHT...FOR THE WESTERN 1/3 TO 1/2 OF THE
CWA.  SEVERE THREAT ALSO EXISTS FOR TONIGHT...MAINLY HAILERS...BEING
NORTH OF THE SURFACE FRONT.  CONVECTION NOW DEVELOPING OVER
SOUTHEASTERN NEBRASKA SHOULD CONTINUE TO DEVELOP ALONG THE 850MB
FRONT AND MOVE NNE...GETTING INTO THE CWA BY MID TO LATE EVENING.
STORMS COULD BE QUITE STRONG WITH DECENT DYNAMICS ALOFT...AND STRONG
SOUTHERLY 850MB JET BRINGING IN HIGH DEWPOINT AIR.

FRIDAY IS MORE OF A QUESTION.  THE WARM FRONT WILL BE NORTH OF THE
AREA...WITH A WIND SHIFT LINE/WEAK COLD FRONT MOVING FROM WEST TO
EAST ACROSS THE AREA.  850MB LOW LEVEL JET WILL SHIFT BACK WEST IN
THE MORNING...AND MORE CONVECTION SHOULD FIRE IN THE EASTERN KANSAS
AND WESTERN MISSOURI AREA...WITH MAY MANAGE TO AFFECT THE SOUTHERN
AREAS OF THE CWA DURING THE EVENING.  MUCH DEPENDS ON WHAT THE
FRONT DOES TONIGHT...AND HAVE HUNG ONTO PRECIP CHANCES FOR ENTIRE
CWA FRIDAY NIGHT.

SATURDAY COULD BE ANOTHER VERY BUSY DAY/NIGHT WITH A SURFACE LOW TO
MOVE FROM EASTERN KANSAS AROUND 12Z TO NORTHEAST IOWA BY 00Z.
SEVERE WEATHER IS POSSIBILITY ONCE AGAIN WITH THIS TRACK. THERE ARE
ENOUGH DIFFERENCES IN THE MODELS FOR THE TRACK OF THIS LOW TO DO
MUCH NARROWING DOWN...AND HAVE KEPT THINGS PRETTY WELL BROAD BRUSHED
FOR NOW.

.EXTENDED (MON-THU)...MONDAY LARGE UPPER LEVEL LOW DRAWS OFF TO THE
EAST...ALLOWING RIDGING TO BEGIN BUILDING OVER THE AREA FOR TUESDAY
AND WEDNESDAY. THURSDAY BEGINNING TO LOOK QUESTIONABLE...WITH AN
INVERTED TROUGH PUSHING UP INTO THE AREA AT THE SURFACE...AND A
SHORTWAVE DUCKING SOUTH OF THE RIDGE ACROSS THE AREA.  FOR NOW...
HAVE JUST PUT CHANCES FOR SHOWERS AND THUNDERSTORMS ON THURSDAY...
THOUGH MAY EVENTUALLY NEED PRECIP FOR WEDNESDAY NIGHT AS WELL.

DVN...
IA...FLOOD WATCH FOR COUNTIES ALONG AND WEST OF A BURLINGTON TO
MANCHESTER LINE.
IL...TORNADO WATCH FOR HANCOCK AND MCDONOUGH COUNTIES TIL 9 PM.
MO...FLOOD WATCH TONIGHT.

LRE
Hazardous weather outlook, May 8, 6:20 PM CDT, 3 hours 10 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
620 PM CDT THU MAY 8 2003

...ROUNDS OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL THREATEN
THE REGION THROUGH THE WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

AS SCATTERED THUNDERSTORMS EXIT WEST CENTRAL ILLINOIS...MORE
THUNDERSTORMS...A FEW SEVERE...WILL BE POSSIBLE OVER MUCH OF THE
AREA OVERNIGHT AND INTO EARLY FRIDAY MORNING. SUPERCELLULAR
THUNDERSTORMS DEVELOPING THIS EVENING OVER NORTHEAST KANSAS AND
EASTERN NEBRASKA WILL LOOK TO CONSOLIDATE INTO A THUNDERSTORM COMPLEX
AND MOVE EAST OVER EASTERN IOWA...NORTHEAST MISSOURI...AND NORTHWEST
ILLINOIS LATER TONIGHT. OTHER STORMS DEVELOPING ACROSS NORTH
CENTRAL MISSOURI WILL ALSO PUSH NORTHEAST TOWARD THE AREA. THESE
STORMS ARE DEVELOPING OUT AHEAD OF A POWERFUL SPRING STORM SYSTEM
OVER THE CENTRAL PLAINS...WITH AN ASSOCIATED WARM FRONTAL BOUNDARY
EXTENDING ACROSS CENTRAL MISSOURI. AS THE STORMS MAKE THEIR WAY EAST
INTO THE LOCAL AREA FEEDING ON AN 70 TO 80 MPH SOUTHWESTERLY LOW
LEVEL JET...THEY WILL BE WELL NORTH OF THE FRONTAL BOUNDARY. THIS
SUGGESTS THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL
RANGING FROM THE SIZE OF A PENNY...UP TO A HALF DOLLAR. IF THE WARM
FRONT CAN PUSH NORTH TOWARD THE IOWA AND MISSOURI BORDER...STORMS
ALONG AND SOUTH OF A FAIRFIELD...TO MONMOUTH LINE MAY BE ABLE TO
PRODUCE DAMAGING STRAIGHT LINE WINDS OR DOWNBURSTS UP TO 70 MPH. THE
BULK OF THE THUNDERSTORMS ARE EXPECTED TO ENTER EASTERN IOWA AFTER 9
PM...AND CONTINUE OVER MUCH OF THE AREA THROUGH 5 AM FRIDAY MORNING.
THE STORMS CURRENTLY DEVELOPING IN NORTH CENTRAL MISSOURI MAY AFFECT
PORTIONS OF SOUTHEAST IOWA AS EARLY AS 730 PM.

ALONG WITH THE SEVERE WEATHER THREAT...THESE THUNDERSTORMS WILL ALSO
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. GENERAL RAINFALL
AMOUNTS OF AN INCH AND A HALF WILL BE POSSIBLE OVER MUCH OF THE AREA
BY FRIDAY MORNING...WITH SOME LOCATIONS EXPERIENCING EVEN HIGHER
AMOUNTS. THE HEAVY RAIN COULD CAUSE SOME FLOODING PROBLEMS. A FLOOD
WATCH IS IN EFFECT FOR TONIGHT ALONG AND WEST OF THE MISSISSIPPI
RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WARM FRONT IS CURRENTLY PROJECTED TO LIFT UP NORTH OF THE AREA
ON FRIDAY...TAKING THE THREAT FOR MORE STORMS WITH IT. BUT IF
THE BOUNDARY STALLS OUT FOR SOME REASON OVER THE AREA(HELD UP BY
TONIGHTS THUNDERSTORM ACTIVITY AND LEFT OVER COLD POOL)...MORE
THUNDERSTORMS MAY DEVELOP RIGHT OVER THE AREA BY MIDDAY.

THERE IS STILL A SIGNIFICANT RISK OF ANOTHER SEVERE WEATHER OUTBREAK
SATURDAY AND SATURDAY NIGHT. A STRONG LOW PRESSURE SYSTEM WILL
STILL LOOK TO MOVE OUT OF THE SOUTHERN PLAINS AND THROUGH THE MID
MISSISSIPPI VALLEY SATURDAY. CURRENT INFORMATION SUGGESTS THAT THE
POSSIBILITY OF THE MAIN LOW PRESSURE SYSTEM MOVING THROUGH
SOUTHEAST IOWA AND NORTHWEST ILLINOIS SATURDAY AFTERNOON AND EVENING
STILL EXISTS. IF THIS HAPPENS...THE AIRMASS AHEAD OF THE LOW WOULD
BECOME VERY UNSTABLE. DUE TO THE TIME OF DAY AND THE STRENGTH OF THE
SYSTEM...THUNDERSTORMS THAT DEVELOP ALONG AND JUST SOUTH OF THE PATH
OF THE LOW PRESSURE SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE
TORNADOES. OTHER MODEL RUNS ARE SUGGESTING THAT THE SYSTEM MAY PULL
UP FURTHER EAST AND SOUTH OF THE LOCAL AREA...PRODUCING MORE OF A
RISK OF TORNADOES ACROSS CENTRAL AND NORTHEAST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY OVER MUCH OF THE AREA TONIGHT...AND
AGAIN ON SATURDAY AFTERNOON.

SPOTTERS...EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS ARE
ENCOURAGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS CONCERNING
THE STORM SYSTEM THAT WILL MOVE THROUGH THE REGION SATURDAY.  LATER
FORECASTS AND STATEMENTS WILL BE ABLE TO REFINE THE TIMING...LOCATION
AND TYPES OF SEVERE WEATHER THAT MAY OCCUR WITH THIS POTENTIALLY
DANGEROUS WEATHER SYSTEM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

JDH

In the hours before

Local storm report, May 8, 8:37 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0834 PM    1 W FT MADISON            IA   2 INCH HAIL
05/08/03   LEE                            WINDOWS BROKEN OUT OF
                                          CARS BY LARGE HAIL.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 8, 8:46 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
846 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    DONNELLSON                IA   2.5 INCH HAIL
05/08/03   LEE                            RELAYED BY KHQA TV.

0840 PM    2 NW MIDDLETOWN           IA   1.75 INCH HAIL
05/08/03   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.

0845 PM    6 S BURLINGTON            IA   2.5 INCH HAIL
05/08/03   DES MOINES                     HAIL COVERING GROUND.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 8, 8:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0849 PM    WEST BURLINGTON           IA   1 INCH HAIL
05/08/03   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.

0853 PM    BURLINGTON                IA   2.75 INCH HAIL
05/08/03   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 8, 8:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
858 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0853 PM    2 S GLADSTONE             IL   1.75 INCH HAIL
05/08/03   HENDERSON                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 8, 9:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
902 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0902 PM    GLADSTONE                 IL   4 INCH HAIL
05/08/03   HENDERSON                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 8, 9:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
911 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0911 PM    MONMOUTH                  IL   1.75 INCH HAIL
05/08/03   WARREN                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:39 PM CDTSevere Thunderstorm WarningDVNHenderson51 min
May 8, 8:50 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough25 min
May 8, 9:06 PM CDTSevere Thunderstorm WarningDVNWarren24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.